Alert archive / Iowa / Red Flag Warnings in 2006

Red Flag Warning 1, NWS Sioux Falls, SD

April 15, 20064 counties in Iowa

NWS Sioux Falls, SD issued this red flag warning at Apr 15, 2006, 5:11 AM CDT for 4 counties in Iowa. It took effect at Apr 15, 2006, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2006, 5:11 AM CDT (10:11 UTC)
In effect from
Apr 15, 2006, 1:00 PM CDT
Expired
Apr 15, 2006, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3505 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFSD 151011
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 AM CDT SAT APR 15 2006

...RED FLAG WARNING FOR SOUTHWEST MINNESOTA AND PARTS OF NORTHWEST
IOWA FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING...

.SOUTHEAST WINDS WILL INCREASE TO 25 TO 30 MPH WITH SOME HIGHER
GUSTS THIS AFTERNOON...AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM
WHICH WILL STRENGTHEN AND MOVE INTO CENTRAL NEBRASKA BY LATE
AFTERNOON. UNSEASONABLY WARM TEMPERATURES IN THE MID TO UPPER 70S
WILL AGAIN BE SEEN ACROSS THE AREA TODAY. THESE WARM TEMPERATURES
COMBINED WITH CONTINUED DRY AIR IN THE LOWER ATMOSPHERE...WILL
PRODUCE RELATIVE HUMIDITY VALUES FROM 20 TO 30 PERCENT THIS
AFTERNOON.

DESPITE THE HEAVY RAIN WHICH FELL ACROSS PARTS OF THIS AREA LATE 
LAST WEEK...ONE HOUR FUELS OVER THE AREA HAVE AGAIN BECOME QUITE DRY.
A RED FLAG WARNING IS ISSUED WHEN THE FOLLOWING THREE CRITERIA ARE
EXPECTED...

SUSTAINED ONE-MINUTE WIND SPEEDS OF 25 MPH OR GREATER...
RELATIVE HUMIDITY VALUES NEAR 25 PERCENT OR LESS...
TEMPERATURES NEAR 75 DEGREES OR GREATER.

IAZ002-003-014-022-MNZ900-151815-
/O.NEW.KFSD.FW.W.0001.060415T1800Z-060416T0000Z/
OSCEOLA-DICKINSON-CLAY IA-BUENA VISTA-SOUTHWEST MINNESOTA-
511 AM CDT SAT APR 15 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST 
IOWA...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

TEMPERATURES FROM 73 TO 78 DEGREES...AND DEW POINT TEMPERATURES FROM
35 TO 40 DEGREES...WILL PRODUCE RELATIVE HUMIDITIES IN THE 20 TO 28
PERCENT RANGE DURING THE AFTERNOON. WINDS WILL BE FROM THE SOUTHEAST
AT 25 TO 30 MPH... WITH OCCASIONAL GUSTS TO 35 MPH. THE AREA OF
GREATEST CONCERN IS EAST OF THE BUFFALO RIDGE...WHERE THE DRY
RELATIVE HUMIDITIES ARE EXPECTED TO BE MOST PREVALENT. THIS IS
GENERALLY EAST OF A LINE FROM IVANHOE TO WORTHINGTON IN SOUTHWEST
MINNESOTA...TO STORM LAKE IOWA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
 JH
2 follow-up statements
000 
WWUS83 KFSD 151400
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 AM CDT SAT APR 15 2006

...RED FLAG WARNING FOR SOUTHWEST MINNESOTA AND PARTS OF
NORTHWEST IOWA FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING...

.SOUTHEAST WINDS WILL INCREASE TO 25 TO 30 MPH WITH SOME HIGHER
GUSTS BY THIS AFTERNOON...AHEAD OF A DEVELOPING LOW PRESSURE
SYSTEM WHICH WILL STRENGTHEN AND MOVE INTO CENTRAL NEBRASKA BY
LATE AFTERNOON. UNSEASONABLY WARM TEMPERATURES IN THE MID 70S
WILL AGAIN BE SEEN ACROSS THE AREA TODAY. THESE WARM TEMPERATURES
COMBINED WITH CONTINUED DRY AIR IN THE LOWER ATMOSPHERE...WILL
PRODUCE RELATIVE HUMIDITY VALUES FROM 20 TO 30 PERCENT THIS
AFTERNOON.

DESPITE THE HEAVY RAIN WHICH FELL ACROSS PARTS OF THIS AREA LATE
LAST WEEK...ONE HOUR FUELS OVER THE AREA HAVE AGAIN BECOME QUITE
DRY. A RED FLAG WARNING IS ISSUED WHEN THE FOLLOWING THREE
CRITERIA ARE EXPECTED...

SUSTAINED ONE-MINUTE WIND SPEEDS OF 25 MPH OR GREATER... RELATIVE
HUMIDITY VALUES NEAR 25 PERCENT OR LESS... TEMPERATURES NEAR
75 DEGREES OR GREATER.

IAZ002-003-014-022-MNZ900-152200-
/O.CON.KFSD.FW.W.0001.060415T1800Z-060416T0000Z/
OSCEOLA-DICKINSON-CLAY IA-BUENA VISTA-SOUTHWEST MINNESOTA-
900 AM CDT SAT APR 15 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

TEMPERATURES FROM 73 TO 78 DEGREES...AND DEW POINT TEMPERATURES
FROM 35 TO 40 DEGREES...WILL PRODUCE RELATIVE HUMIDITIES IN THE 20
TO 28 PERCENT RANGE DURING THE AFTERNOON. WINDS WILL BE FROM THE
SOUTHEAST AT 25 TO 30 MPH... WITH OCCASIONAL GUSTS TO 35 MPH. THE
AREA OF GREATEST CONCERN IS EAST OF THE BUFFALO RIDGE...WHERE THE
DRY RELATIVE HUMIDITIES ARE EXPECTED TO BE MOST PREVALENT. THIS IS
GENERALLY EAST OF A LINE FROM IVANHOE TO WORTHINGTON IN SOUTHWEST
MINNESOTA...TO STORM LAKE IOWA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KFSD 152335
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT SAT APR 15 2006


IAZ002-003-014-022-MNZ900-160045-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-060416T0000Z/
OSCEOLA-DICKINSON-CLAY IA-BUENA VISTA-SOUTHWEST MINNESOTA-
635 PM CDT SAT APR 15 2006

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

$$

LIEBL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 15, 4:30 AM CDT, 41 minutes earlier.

Area forecast discussion, Apr 15, 4:30 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SAT APR 15 2006

.DISCUSSION...
UPPER LOW OVER CENTRAL ROCKIES EARLY THIS MORNING SET TO EJECT INTO
THE CENTRAL AND NORTHERN PLAINS TODAY IS PRIMARY FOCUS THIS MORNING.
00Z RUNS OF NAM AND GFS HAVE COME INTO BETTER AGREEMENT WITH RESPECT
TO TIMING/LOCATION OF SURFACE LOW AND ASSOCIATED WARM FRONT...WITH
NAM STILL JUST SLIGHTLY SOUTH OF GFS POSITION. QUICK LOOK AT 06Z NAM
SHOWS IT COMING IN EVEN A LITTLE FARTHER NORTH YET...AND POSITION OF
THESE FEATURES WILL BE CRITICAL IN SEVERE WEATHER THREATS FOR THE
AFTERNOON/EVENING. STILL HAVE TO WORK THROUGH A PRETTY DEEP DRY
LAYER IN THE LOWER LEVELS...SO HAVE BACKED OFF INITIATION OF ANY
PRECIP CHANCES UNTIL LATE MORNING IN THE SOUTHWEST. HOWEVER...WITH
POTENT DYNAMICS EXPECTED WITH UPPER SYSTEM...SHOULD SEE SOME FAIRLY
RAPID DEVELOPMENT BY MID-LATE AFTERNOON. GOING WITH SURFACE LOW
REMAINING JUST SOUTH OF THE SD-NE STATE LINE...WITH WARM FRONT
LIFTING THROUGH EASTERN NEBRASKA TO AROUND KOFK-KTQE VICINITY BY
LATE AFTERNOON. NEAR ENOUGH TO OUR SOUTHERN CWA TO RESULT IN VERY
STRONG LOW LEVEL SHEAR THROUGH THE SOUTHERN CWA...NEAR AND JUST
NORTH OF THE FRONT. AGREE WELL WITH SPC ASSESSMENT OF MODERATE RISK
JUST BRUSHING THE SOUTHERN CWA...WITH RAPID DROP-OFF OF TORNADO AND
WIND THREATS AS ONE MOVES FARTHER NORTH INTO THE CWA AWAY FROM THE
BOUNDARY. WILL KEEP MENTION OF SEVERE THREAT IN THE ZFP ACROSS
SOUTHERN TIER OF SOUTH DAKOTA COUNTIES...INTO NORTHEAST NEBRASKA AND
NORTHWEST IOWA...MAINLY SOUTH OF HIGHWAY 18 FOR THE LATE AFTERNOON
AND EVENING. HOWEVER...IF 06Z NAM SOLUTION COMES TO FRUITION...THE
THREAT AREA WILL LIKELY HAVE TO BE PUSHED NORTH AS WELL.

BAND OF SOME HEAVIER SHRA/TSRA POSSIBLE FROM CENTRAL/NORTHEAST CWA
INTO NORTHERN IOWA. STILL LOOKING AT SOME RIVERS IN SWRN MN/NWRN IA
ABOVE FLOOD STAGE...AND WHILE LOCALIZED 2 INCH AMOUNTS ARE POSSIBLE
TONIGHT...DUE TO SOMEWHAT PROGRESSIVE MOVEMENT OF THE UPPER LEVEL
SYSTEM DO NOT EXPECT MORE WIDESPREAD 3+ INCHES WHICH CAUSED SO MANY
PROBLEMS A LITTLE OVER A WEEK AGO. THUS HAVE OPTED TO FORGO FLOOD
WATCH AT THIS TIME...BUT HAVE MENTIONED POSSIBILITY OF LOCALLY HEAVY
RAINFALL IN ZFP FOR LATER TONIGHT.

DESPITE INCREASE IN 850MB WINDS TO 45-50 KTS LATER TODAY...THINK
INCREASE IN CLOUDS AND DEVELOPING PRECIP CHANCES WILL LIMIT MIXING
OF THESE STRONGER WINDS TO THE SURFACE...SO NO WIND ADVISORY TODAY.
FIRE WEATHER CONCERNS ARISE THOUGH...PRIMARILY OVER SOUTHWEST MN
WHERE DRY LOW LEVEL AIR WILL PERSIST THROUGH MUCH OF THE AFTERNOON.
AREA NOT FINALIZED JUST YET...BUT WILL BE ISSUING A RED FLAG WARNING
FOR PARTS OF SOUTHWEST MINNESOTA THIS AFTERNOON.

AFTER THIS SYSTEM PASSES...FAIRLY QUIET WEATHER EXPECTED FOR SUNDAY
AND MONDAY...ALTHOUGH WILL LIKELY STILL HAVE SOME LINGERING SHOWERS
IN THE EASTERN CWA SUNDAY MORNING.

ATTENTION FOR THE LONGER TERM TURNS TO TROUGH MOVING INTO THE REGION
AND CUTTING OFF OVER THE NORTHERN PLAINS BY MIDWEEK. GFS AND OTHER
GLOBAL MODELS HAVE SHOWN SOME CONSISTENCY IN THE GENERAL DEVELOPMENT
OF THIS SYSTEM...ALTHOUGH BOTH GFS AND ECMWF HAVE BEEN GRADUALLY
TRENDING NORTH IN THEIR RESPECTIVE RUNS OVER THE PAST 12-24 HOURS.
THIS SHOULD KEEP US A LITTLE WARMER THAN THE GFS WAS INDICATING
YESTERDAY...BUT ALSO THROWS SOME UNCERTAINTY IN REGARDING PRECIP
CHANCES IN OUR AREA...AS BOTH MODELS SHOWING SOME SEMBLENCE OF A MID
LEVEL DRY SLOT PUSHING INTO THE AREA AHEAD OF THE UPPER LOW. FOR
THIS REASON...WILL KEEP POPS IN THE CHANCE RANGE FOR NOW...ALTHOUGH
FLIRTING WITH LIKELY RANGE TUESDAY INTO TUESDAY EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Apr 14, 5:29 AM CDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CDT FRI APR 14 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
529 AM CDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MINOR FLOODING ON THE LOWER BIG SIOUX RIVER SHOULD CONTINUE TO
SLOWLY ABATE...WITH THE RIVER EXPECTED TO FALL BELOW FLOOD STAGE
AT AKRON IOWA LATE TONIGHT OR SATURDAY.

MINOR FLOODING IS EXPECTED TO CONTINUE ON PARTS OF THE LITTLE
SIOUX RIVER IN NORTHWEST IOWA...AND THE DES MOINES RIVER IN
SOUTHWEST MINNESOTA...FOR THE NEXT FEW DAYS.

FIRE DANGER...
ALTHOUGH WIND SPEEDS ARE EXPECTED TO BE LIGHTER TODAY...VERY WARM
TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PERSIST...PRODUCING
A VERY HIGH FIRE DANGER THROUGHOUT THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ALTHOUGH SPECIFIC TIMING AND LOCATION ARE DIFFICULT TO PIN
DOWN...SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
INTO SATURDAY NIGHT. AT THIS TIME...THE GREATEST THREAT OF SEVERE
WEATHER...PRIMARILY LARGE HAIL...APPEARS TO BE SOUTH OF
INTERSTATE 90. AREAS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE
SATURDAY NIGHT...MAINLY EAST OF THE JAMES RIVER...AND ALONG AND
SOUTH OF INTERSTATE 90.

STRONG SOUTHEAST WINDS OF 20 TO 35 MPH...WITH SOME GUSTS IN
EXCESS OF 40 MPH...WILL ALSO DEVELOP ACROSS THE AREA ON SATURDAY.

DUE TO THE INCREASING CLOUDS AND CHANCES FOR PRECIPITATION...THE
FIRE DANGER WILL BE REDUCED IN MOST AREAS ON SATURDAY.
HOWEVER...A VERY HIGH FIRE DANGER IS STILL POSSIBLE SATURDAY
AFTERNOON ACROSS PARTS OF SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:08 PM CDTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Ida, O'Brien, Plymouth and 2 more5 hr
Apr 15, 3:13 PM CDTFlood WatchFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux6 hr

Nearby

Red Flag Warnings in Iowa, 2006Red Flag Warnings in Minnesota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.